IDEAS home Printed from https://ideas.repec.org/p/hrv/faseco/3204680.html
   My bibliography  Save this paper

Compensatory Transfers in Two-Player Decision Problems

Author

Listed:
  • Green, Jerry

Abstract

This paper presents an axiomatic characterization of a family of solutions to two-player quasi-linear social choice problems. In these problems the players select a single action from a set available to them. They may also transfer money between themselves. The solutions form a one-parameter family, where the parameter is a non-negative number, t . The solutions can be interpreted as follows: Any efficient action can be selected. Based on this action, compute for each player a “best claim for compensation†. A claim for compensation is the difference between the value of an alternative action and the selected efficient action, minus a penalty proportional to the extent to which the alternative action is inefficient. The coefficient of proportionality of this penalty is t . The best claim for compensation for a player is the maximum of this computed claim over all possible alternative actions. The solution, at the parameter value t , is to implement the chosen efficient action and make a monetary transfer equal to the average of these two best claims. The characterization relies on three main axioms. The paper presents and justifies these axioms and compares them to related conditions used in other bargaining contexts. In Nash Bargaining Theory, the axioms analogous to these three are in conflict with each other. In contrast, in the quasi-linear social choice setting of this paper, all three conditions can be satisfied simultaneously.

Suggested Citation

  • Green, Jerry, 2005. "Compensatory Transfers in Two-Player Decision Problems," Scholarly Articles 3204680, Harvard University Department of Economics.
  • Handle: RePEc:hrv:faseco:3204680
    as

    Download full text from publisher

    File URL: http://dash.harvard.edu/bitstream/handle/1/3204680/green_compensatory.pdf
    Download Restriction: no

    Other versions of this item:

    References listed on IDEAS

    as
    1. Thomson,William & Lensberg,Terje, 2006. "Axiomatic Theory of Bargaining with a Variable Number of Agents," Cambridge Books, Cambridge University Press, number 9780521027038, May.
    2. Hervé Moulin, 1987. "The Pure Compensation Problem: Egalitarianism Versus Laissez-Fairism," The Quarterly Journal of Economics, Oxford University Press, vol. 102(4), pages 769-783.
    3. Moulin, Herve, 1985. "Egalitarianism and Utilitarianism in Quasi-linear Bargaining," Econometrica, Econometric Society, vol. 53(1), pages 49-67, January.
    4. Moulin, Herve, 1985. "The separability axiom and equal-sharing methods," Journal of Economic Theory, Elsevier, vol. 36(1), pages 120-148, June.
    5. Nash, John, 1950. "The Bargaining Problem," Econometrica, Econometric Society, vol. 18(2), pages 155-162, April.
    6. Thomson, A., 1989. "The Consistency Principle," RCER Working Papers 192, University of Rochester - Center for Economic Research (RCER).
    7. Thomson, William, 1983. "Problems of fair division and the Egalitarian solution," Journal of Economic Theory, Elsevier, vol. 31(2), pages 211-226, December.
    8. Elster, Jon, 1991. "Local justice : How institutions allocate scarce goods and necessary burdens," European Economic Review, Elsevier, vol. 35(2-3), pages 273-291, April.
    9. Kaneko, Mamoru, 1977. "The ratio equilibrium and a voting game in a public goods economy," Journal of Economic Theory, Elsevier, vol. 16(2), pages 123-136, December.
    10. E. Loehman & A. Whinston, 1974. "An Axiomatic Approach to Cost Allocation for Public Investment," Public Finance Review, , vol. 2(2), pages 236-250, April.
    11. Moulin, Herve, 1989. "Monotonic surplus sharing: Characterization results," Games and Economic Behavior, Elsevier, vol. 1(3), pages 250-274, September.
    12. Aumann, Robert J. & Maschler, Michael, 1985. "Game theoretic analysis of a bankruptcy problem from the Talmud," Journal of Economic Theory, Elsevier, vol. 36(2), pages 195-213, August.
    13. Tadenuma, Koichi & Thomson, William, 1993. "The fair allocation of an indivisible good when monetary compensations are possible," Mathematical Social Sciences, Elsevier, vol. 25(2), pages 117-132, February.
    Full references (including those not matched with items on IDEAS)

    Citations

    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as


    Cited by:

    1. de Clippel, Geoffroy & Bejan, Camelia, 2011. "No profitable decompositions in quasi-linear allocation problems," Journal of Economic Theory, Elsevier, vol. 146(5), pages 1995-2012, September.
    2. repec:bla:ijethy:v:13:y:2017:i:4:p:355-368 is not listed on IDEAS
    3. Yuan Ju, 2013. "Efficiency and compromise: a bid-offer–counteroffer mechanism with two players," International Journal of Game Theory, Springer;Game Theory Society, vol. 42(2), pages 501-520, May.

    More about this item

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:hrv:faseco:3204680. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Office for Scholarly Communication). General contact details of provider: http://edirc.repec.org/data/deharus.html .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.